EM@3AM – Altered Mental Status

Author: Erica Simon, DO, MHA (@E_M_Simon, EM Chief Resident, SAUSHEC, USAF) // Edited by: Alex Koyfman, MD (@EMHighAK, EM Attending Physician, UT Southwestern Medical Center / Parkland Memorial Hospital) and Brit Long, MD (@long_brit, EM Attending Physician, SAUSHEC, USAF)

Welcome to EM@3AM, an emdocs series designed to foster your working knowledge by providing an expedited review of clinical basics. We’ll keep it short, while you keep that EM brain sharp.


A 68-year-old obese female with a history of hypertension, hyperlipidemia, coronary artery disease (CABG x 2), CKD stage III (dialysis dependent), and diabetes presents from home with altered mental status. The patient’s husband notes his wife as mumbling incoherently during a conversation regarding their grandchildren one hour prior to arrival. Per the spouse, the patient is compliant with her medications and weekly dialysis. She has not been ill, she has no personal or familial history of thyroid pathology, nor has she undergone recent hospitalization.

VS: HR 89, BP 179/99, RR 14, T 99.7 Oral, SpO2 94% on room air

What do you suspect as a diagnosis? What’s the next step in your evaluation and treatment?


Answer: Altered Mental Status1-3

  • Precipitating Causes: AEIOU TIPS1-3
    • A – alcohol
    • E – encephalopathy (hypertensive, hepatic), electrolytes, endocrine, environmental
    • I – insulin (hypoglycemia, HHNK, DKA)
    • O – opiates, oxygen (hypoxia)
    • U – uremia
    • T – trauma, toxins
    • I – infection, increased intracranial pressure
    • P – psychosis, poisoning (cyanide, carbon monoxide, etc.),  porphyria
    • S – stroke, shock (neurogenic), seizure
  • Evaluation:1-3
    • ED evaluation begins with an assessment of airway, breathing, and circulation with intervention as appropriate.
    • Obtain a core temperature. Utilize VS to guide the differential diagnosis (e.g. tachycardia: arrhythmia, SIRS/sepsis, hypovolemia, anemia, sympathomimetic toxicity, anticholinergic syndrome, thyroid storm, etc.)
    • Accucheck
      • 1 ampule of D50 advised for blood glucose < 60 g/dL1
    •  Obtain history as able: utilize family and first responders, check personal belongings for pacemaker cards, medication lists, etc.
    • Perform a thorough physical examination:
      • Assess:
        • General: medical alert necklaces or bracelets
        • Neuro: GCS, focal deficit, abnormal Babinski, clonus, hyper/hyporeflexia, muscle weakness/hypertonicity
        • HEENT: obvious signs of trauma, mydriasis, miosis, disconjugate gaze in the vertical or horizontal plane (pontine or cerebellar lesion vs. sedation/alcohol intoxication3), meningismus, thyromegally
        • Cardiovascular system: dysrhythmias, murmurs
        • Pulmonary: wheezing, rales, crackles; alterations in respiratory pattern (e.g. Kussmaul, Cheyne-Stokes, etc.)3
        • Integumentary: pallor, presence of jaundice, diaphoresis, decreased turgor, open wounds/cellulitis
        • Abdomen: peritoneal signs, borborygmi or decreased bowel sounds, abdominal/femoral bruit
    •  Laboratory Studies:
      • CBC, CMP, UA, VBG
      • Additional labs as directed by the H&P:
        • Cardiac studies
        • Toxicologic studies: UDS, serum salicylates, serum acetaminophen, serum osms
        • Thyroid studies
        • Sepsis evaluation: blood cultures, urine culture, lactate
        • Ammonia level
        • Medication levels
    •  Imaging Studies:3
      • EKG
      • CT head
      • Chest radiography
      • EEG for comatose patients
    •  Procedures:
      • Lumbar puncture as indicated
  • Treatment:
    • Address the underlying etiology
  • Pearls:
    • Consider narcan if concern for opiod toxidrome (Adults: 0.4-2 mg IV).1,3
    • Administer thiamine (100-500 mg IV) if concern for Wernicke’s encephalopathy (altered mental status, opthalmoplegia with horizontal nystagmus, ataxia and vestibular dysfunction).1
    • A falsely elevated osmolar gap may be produced by low molecular weight un-ionized substances (dextran, diuretics, sorbitol, ketones), hyperlipidemia, and unmeasured electrolytes (magnesium).1

 

References:

  1. Bope E, Kellerman R. Physical and Chemical Injuries. In: Conn’s Current Therapy 2017. Philadelphia, Saunders Elsevier. 2017; 1195-1278.
  2. Han J, Wilber S. Altered mental status in older patients in the emergency department. Clin Geriatr Med. 2013; 29(1): 101-136.
  3. Bassin B, Cooke J, Barsan W. Altered Mental Status and Coma. In: Emergency Medicine: Clinical Essentials. 2nd ed. Philadelphia, Saunders Elsevier. 2013; 811-817.e1.

 For Additional Reading:

Altered Mental Status in the Pediatric Population

PEM Playbook – Altered Mental Status in Children

Leave a Reply

Your email address will not be published.